Hail, Essex
- When
- September 15, 12:37 PM EST
- Where
- Essex County, 0.51 mi W of Peabody
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.530, -70.930
A cold front moved across southern New England, producing showers. There was enough instability for an isolated thunderstorm or two to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved across southern New England, producing showers. There was enough instability for an isolated thunderstorm or two to develop. These storms produced sub-severe hail in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 15, 9:08 AM EST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1008 AM EDT THU SEP 15 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TODAY AND WILL BE
ACCOMPANIED BY A PERIOD OF SHOWERS. DRY AND UNSEASONABLY COOL
WEATHER WILL FOLLOW FOR FRIDAY THROUGH THIS WEEKEND AS A LARGE
HIGH PRESSURE BUILDS OVER THE REGION. A SLIGHT MODERATION IN
TEMPERATURES IS EXPECTED EARLY NEXT WEEK WITH A CONTINUATION OF
DRY WEATHER.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE READINGS SHOW THE FRONT ROUGHLY ALONG A LINE FROM THE
MERRIMACK VALLEY TO NEW YORK CITY. ISOLATED CONVECTION HAS BEEN
POPPING ALONG THIS LINE...SOME THUNDER IN HILLSBOROUGH COUNTY NH
AROUND 730 AM BUT JUST LIGHT SHOWERS TO THE SOUTH. MORNING
SATELLITE AND OBS HAV SHOWN PLENTY OF FOG AND STRATUS OVER THE
REGION WITH BREAKS OVER SOUTHWEST CT AND PLYMOUTH COUNTY MASS.
MAIN CONCERN WILL CONTINUE TO BE POTENTIAL FOR CONVECTION THIS
AFTERNOON ALONG/AHEAD OF FRONTAL BOUNDARY. STABILITY INDICES SHOW
MOST FAVORABLE CAPE/LI ACROSS EASTERN CT/RI/SOUTHEAST MASS. 850 MB
WINDS ARE MARGINAL...20 KNOTS...BUT MORE FAVORABLE WINDS AT 500
MB...45 KNOTS. OF COURSE...HOW QUICKLY DOES THE FOG/STRATUS
BURN/LIFT.
WE HAVE ADJUSTED TEMPS/DEWPOINTS AND SKY COVER. HAVE LEFT POPS
MOSTLY AS IS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
HIGH PRESSURE AND SIGNIFICANTLY COOLER AIR ARRIVES TONIGHT INTO
FRIDAY. EXPECTING TEMPERATURES TO BE 10-20 DEGREES BELOW NORMAL.
MAY NEED TO WORRY ABOUT PATCHY FROST BY FRIDAY MORNING ACROSS THE
INTERIOR IF THE BOUNDARY LAYER DECOUPLES SUFFICIENTLY.
TEMPERATURES WERE A BLEND OF THE MAV AND MET GUIDANCE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
* QUIET WEATHER THROUGH THE MIDDLE OF NEXT WEEK
VERY LITTLE CHANGES TO THE LONG TERM PORTION OF THE FORECAST.
GENERAL RUN TO RUN OF THE MODELS ARE CONSISTENT AMONGST EACH OTHER.
DETAILS...
FRIDAY NIGHT THROUGH SATURDAY NIGHT...HIGH PRESSURE IN CONTROL.
POSSIBILITY FOR PATCHY FROST TO DEVELOP ACROSS PORTIONS OF
SOUTHERN NH AND NORTHWEST MA. TEMPERATURES CONTINUE TO BE 10-20
DEGREES BELOW NORMAL.
SUNDAY-MONDAY...HIGH PRESSURE WILL CONTINUE TO BUILD AND MOVE INTO
NEW ENGLAND WITH AN UPPER LEVEL LOW DEVELOPING OVER THE REGION.
AUTUMN IS STILL THE KEY PHRASE OF THIS FORECAST AS MAX TEMPS WILL
BE IN THE LOW TO MID 60S WITH LOWS DROPPING TO THE LOWER TO MID
40S. WARMER ALONG THE COASTS. FORECAST WILL BE STILL BE DRY AS
MID-LEVEL DRY AIR WILL STILL DOMINATE CREATING CRISP FALL LIKE
CONDITIONS.
TUESDAY AND WEDNESDAY...MODELS ARE NOT IN AS GOOD AGREEMENT AS
EARLIER IN THE PERIOD BUT ARE VERY CLOSE WITH THE GFS AND THE ECMWF
INDICATING THE POSSIBILITY FOR A COUPLE OF SHOWERS ALONG A FRONTAL
SYSTEM. TIMING BETWEEN THE GFS AND ECMWF IS THE MAIN DIFFERENCE
BETWEEN THE TWO. CONFIDENCE IS UNCERTAIN AT THIS TIME...BUT LEFT A
MENTIONING OF PRECIP FOR NOW. TEMPERATURES REBOUND SOMEWHAT TO NEAR
SEASONABLE NORMALS.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
MIDDAY-AFTERNOON...MOSTLY MVFR CEILINGS AND VSBYS WITH CAPE AND
ISLANDS AND PART OF SOUTH COAST AT LIFR IN FOG. ALSO IFR/LIFR IN
SOUTHERN NEW HAMPSHIRE. EXPECT SHOWERS TO DEVELOP OVER BOS-BED-PVD
WITH ISOLATED THUNDER POSSIBLE. FORECAST EXPECTS THE MVFR CEILINGS
TO BREAK TO VFR...LOW CONFIDENCE ON THIS. GUSTY NW WINDS
DEVELOPING LATE BEHIND THE FROPA.
TONIGHT...HIGH CONFIDENCE. VFR. SHOWERS POSSIBLE EARLY
OVER CAPE/ISLANDS...OTHERWISE CLEARING SKIES. NW WIND GUSTS TO
25-30 KT POSSIBLE IN THE EVENING.
FRIDAY...HIGH CONFIDENCE. VFR.
KBOS TERMINAL...MEDIUM CONFIDENCE IN TAF. SHOWERS LIKELY THIS
AFTERNOON BUT CIGS SHOULD REMAIN VFR.
OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...
HIGH CONFIDENCE. VFR. LOW PROBABILITY OF PATCHY VALLEY FOG
SATURDAY NIGHT AND MONDAY NIGHT.
&&
.MARINE...
WAVEWATCH AND SWAN GUIDANCE IS RUNNING 1-2 FT TOO HIGH SO WE
ADJUSTED THE FORECAST SEAS ACCORDINGLY. KEPT SEAS JUST BELOW 5 FT
TODAY. HIGH CONFIDENCE FOR SMALL CRAFT ADVISORY CONDITIONS BY
THIS EVENING AS STRONG COLD AIR ADVECTION AND MIXING RESULTS IN NW
GUSTS TO 30 KT ACROSS THE WATERS. WINDS EXPECTED TO DIMINISH
FRIDAY MORNING. HOWEVER...ROUGH SEAS ARE LIKELY TO CONTINUE INTO
LATE FRIDAY NIGHT ACROSS THE OUTER SOUTHERN COASTAL WATERS.
OUTLOOK...SATURDAY THROUGH MONDAY...
SATURDAY AND SUNDAY...WINDS AND SEAS REMAIN BELOW SCA CONDITIONS.
MONDAY...SEAS GRADUALLY INCREASE WITH 5 TO 6 FOOT SEAS ON THE OUTER
WATERS. WINDS SHOULD STAY BELOW 25 KTS.
FRIDAY...SCA CONDITIONS SLOWLY DIMINISH WITH WINDS FALLING BELOW 25
KTS FRIDAY AFTERNOON AND SEAS FALLING BELOW 5 FEET BY EARLY SATURDAY
MORNING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT FRIDAY
FOR ANZ230>237-251.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 2 PM EDT FRIDAY
FOR ANZ250.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT FRIDAY
FOR ANZ254>256.
&&
SYNOPSIS...BELK/DUNTEN
NEAR TERM...WTB
SHORT TERM...BELK
LONG TERM...BELK/DUNTEN
AVIATION...BELK/DUNTEN
MARINE...BELK/DUNTENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 512 AM EDT THU SEP 15 2011 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-160915- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 512 AM EDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY THAT A HIGH SURF ADVISORY MAY BE NEEDED ALONG OCEAN-EXPOSED SOUTH-FACING BEACHES FRIDAY. THERE IS A LOW PROBABILITY THAT A FROST ADVISORY MAY BE NEEDED EARLY FRIDAY AND/OR EARLY SATURDAY MORNINGS FOR PORTIONS OF SOUTHWEST NH AND NORTHWEST MA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-160915- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 512 AM EDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A LOW PROBABILITY OF BRIEF NORTHERLY GALE FORCE WIND GUSTS EARLY LATE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Boston radar (KBOX), 66 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347332, 347333, 347334.